Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Am Acad Nurse Pract. 2012 Feb;24(2):70-6. doi: 10.1111/j.1745-7599.2011.00689.x. Epub 2012 Jan 31.

Energy drinks: what is all the hype? The dangers of energy drink consumption.

Author information

  • 1University of Mary, Steele, North Dakota 58482, USA. mandyrath@hotmail.com

Abstract

PURPOSE:

To describe the adverse effects associated with energy drink consumption among adolescents and young adults.

DATA SOURCES:

Review of literature utilizing Medscape, the Internet, MD Consult, and CINAHL. The following search terms were used: Energy drinks, caffeine, guarana, taurine, ginseng, sugar, and caffeine toxicity. Search was limited to English language sources from 2005 to 2010.

CONCLUSIONS:

The popularity of energy drinks and the rapid growth of their excessive consumption among adolescents and young adults have brought about great concern in regards to overall health and well-being. Caffeine, which is readily available to minors, is the most commonly used psychoactive substance in the world and imposes a potentially harmful influence on health, academic performance, and personal adjustments. Teens and young adults account for nearly $2.3 billion of energy drink sales. Adolescents and young adults are often unaware that various products, such as energy drinks, herbal medications, and various other medications that promote alertness, contain caffeine. When these products are taken together, caffeine toxicity and severe adverse effects can occur.

IMPLICATIONS FOR PRACTICE:

Practitioners need to be aware of the consequences of energy drink consumption and be prepared to provide appropriate patient education.

©2012 The Author(s) Journal compilation ©2012 American Academy of Nurse Practitioners.

PMID:
22324861
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Blackwell Publishing
    Loading ...
    Write to the Help Desk